I am currently taking Luflunomide for my RA and am experiencing hair loss. Is this reversible if I stop taking Laflunomide and go to Orencia

I took Methotrexate for around 8 to 9 weeks and began experiencing anaphylactic shock on several occasions. Was then placed on Laflunomide but experienced swallowing problems. Taken off that med for a period of time and have been back on the Laflunomide since December 20, 2011. Am very concerned about my thinning hair.

11 Replies

oldestnewest
  • I've never had any hair 'problems' with leflunomide - it could be from when you were on the methotrexate. Are you taking Folic Acid? That would help prevent hair loss.

    Cece x

  • Thank you very much for answering. Purchased Folic Acid today and actually have already taken a tablet. You are right, the MTX could certainly be the culprit in that I almost died before I could get to the Emergency Room. Had very fast sweling that almost totally closed my airway. Scared us and the doctors.

  • Hi, it seems that hair problems are a recurring issue for many of us. And it isn't that clear what the cause is. MTX has thinned and straightened mine I think. Leflunomide upset my stomach so I wasn't on it long enough to notice if it affected my hair.

    I have been reading about nutrition and especially vitamins. (Apparently the B vitamins and Biotin, plus iron are needed for healthy hair.)

    I take sulfasalazine which can cause anaemia so need iron and Vit C.

    And MTX requires folic acid, a B vit.

    And diclofenac and the stomach protectors reduce our absorbtion of some nutrients. Oh and so does Sjogrens.

    So I have got in the habit of having extra supplements.

    But I would like some expert opinion as to what is best to help RA and drug side effects.

    I might create a question based on this, and see what happens.

  • I purchased and began taking Folic Acid today. I, too, have had stomach problems...in fact was hospitalized as a result of this in October. Also had an Endoscopy and an Esophogeal Ultra Sound. My Rheumatologist felt the gastro problems were caused by something other than the Leflunomide so after being off of it for a few weeks, I did begin taking it again on December 20th. So far no problems but I was 8 weeks into it the first time before problems occurred. I am considering going to Orencia Infustion and am going to discuss this with my Rheumatologist at my appointment February 21st. I am taking Prilosec (sp?) on a daily basis now. Thank you fo much for sharing.

    BSMGA

  • You may find the following publication helpful and it can be downloaded from the ARUK website "Complementary and alternative medicines for the treatment of rheumatoid arthritis, osteoarthritis and fibromyalgia ". arc.org.uk ISBN 978-1-901815-13-9

    The report found only 40 complementary medicines with evidence from random controlled trials (studies that show the best evidence on the effectiveness of treatment) that can be helpful for RA.

    NRAS would be interested if anyone knows of a good web site detailing a range of dietary recommendations researched (with evidence) specifically to counteract the side effects of the more frequently prescribed RA drugs. Thank you in anticipation Nicky nras

  • Thank you, Nicky. I will surely download this publication. I am blown away by everyone's generous help and suggestions. BSMGA

  • Hi there - I was on leflunomide for about 8 months last year and evenutally came off due to low lymphocytes and stomach problems, but had noticed thinning hair all the time while on it (was really worried once when I pulled my hair back into a pony and saw how thin it was especially since I've always had really thick hair)! I came off lef at the end of October last year and now on MTX for the second time around, and hair has been growing back thick and strong! It's amazing all the 'new' hair.....and amazing once again how differently we all react to these drugs!

  • Hello! I am new here and am looking for others who have experienced hair loss with leflunomide. My rheumatologist took me off of it four days ago and I can't tell you how much hair I am losing. Since I have stopped, will the hair stop falling out? I read that leflunomide stays in your system for 1-2 years. Can I ask you to give me more insight into your experience with hair loss and when it grows back? Thanks!

  • Thanks. I really appeciate your time and effort in responding. Two things that are ultra important to me (other than husband and family), are my hair and my original teeth. At 73, I am doing everything I can to keep them. I am going to discuss Orencia Infusion or self injection on Feb. 21st when I see the Dr. I am positively afraid to take MTX again due to previous experiences of anaphylactic shock. It is good to know your hair thicken up. I can see no sign of new hair any place in my scalp. I am sure the stress of worrying about it is not good either.

  • Does methox...cause hair loss in the side affects description ?

  • Yes, one of the MTX side effects is "slow" hair loss and Leflunomide also has a side effect of hair loss. My concern has been whether the hair will grow back if I discontinue the Leflunomide. I have not been on MTX since the first part of July due to anaphylactic shock and began the Leflunoide early August, came off of it due to swallowing problems and tons of mouth sores...was hospitaized with lots of tests and began the Leflunomide again December 20th. I can find no hair loss side effect related to Orencia either by self injection or Infusion. BSMGA

You may also like...